Health department and medical examiner: COVID-19 vaccine hasn't caused any deaths in Utah

Mary Gallen, RN, gives a second dose of the COVID-19 vaccine to a Tooele County resident.

(Paul Nelson, KSL NewsRadio, File)



Estimated read time: 2-3 minutes

SALT LAKE CITY — The Utah Department of Health and the Office of the Medical Examiner released a joint statement Thursday saying the COVID-19 vaccine is not responsible for any deaths in Utah.

The statement comes after reports that a 39-year-old Utah woman died shortly after her second vaccine dose.

The medical examiner recently completed investigations into "reported deaths where the decedent had recently received the COVID-19 vaccine," the statement says, adding that the agencies can't legally discuss details of the investigations without family permission.

"The OME has determined there have been NO DEATHS caused by the COVID-19 vaccines to date in Utah," it says. "The OME is committed to investigating any deaths that fall under its jurisdiction where decedents had recently received the COVID-19 vaccine.

"The COVID-19 vaccines are safe and effective. They are how we will end this pandemic."

The statement adds that the agencies will continue to investigate reported vaccine side effects and provide "absolute transparency" about them, but insists that public confidence in the vaccine is "critical."

"To that end, we call on members of the media to wait for all the facts to be known prior to reporting information that could lead to undue diminished confidence in these life-saving vaccines."

Statistically, the chance of dying after receiving a coronavirus vaccine is considered extremely small. Anaphylaxis can occur after any vaccine, the Centers for Disease Control and Prevention says, but is estimated to occur in approximately two to five people per million vaccinated for COVID-19 in the U.S.

But the vaccine does commonly produce some side effects. These include some related to the vaccination site itself, like pain and redness; other common side effects include headache, muscle aches, fever, nausea and other flu-like symptoms. These side effects typically dissipate after a day or two.

Related Stories

SIGN UP FOR THE KSL.COM NEWSLETTER

Catch up on the top news and features from KSL.com, sent weekly.
By subscribing, you acknowledge and agree to KSL.com's Terms of Use and Privacy Policy.

KSL Weather Forecast